Pennsylvania, 2004

Flood in Pennsylvania, July 15, 2004

July 15, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused flooding on the Conestoga River at Lancaster. 0 feet at 08:15 EST, then fell back below flood stage at 11:15 EST on the 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused flooding on the Conestoga River at Lancaster. The river rose above flood stage of 11 feet at 05:45 EST on the 15th, crested at 12.0 feet at 08:15 EST, then fell back below flood stage at 11:15 EST on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 15, 2:20 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 2:20 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 AM EDT THU JUL 15 2004

.AVIATION...
UNSEASONABLY STRONG UPPER LEVEL LOW IN UPSTATE NY...WITH LOW LEVEL
MOISTURE BEING WRAPPED AROUND UNDER NORTHWEST FLOW REGIME INTO THE
NW MTNS AND LAURELS. DOWNSLOPING EAST OF MTNS PREVENTING SHOWER
ACTIVITY AND CEILING REDUCTION EARLY THIS MORNING. IFR CIGS WILL
CONTINUE THROUGH MUCH OF THE MORNING AT KBFD/KJST. OCCASIONAL MVFR
CIGS EXPECTED IN OTHER SITES EXCEPT FOR KMDT...WHERE VFR SHOULD
PREVAIL. MOST LOCALS WILL IMPROVE TO VFR BY AFTN...WITH THE
EXCEPTION OF KBFD. HOWEVER...SOME MVFR CONDS WILL BE POSSIBLE ASSOC
WITH SCATTERED SHRA/TSRA. WINDS WILL BE QUITE GUSTY FOR MID
JULY...WITH DECENT MIXING TAKING PLACE. MANY AREAS WILL SEE
OCCASIONAL GUSTS AROUND 20-25 KTS.

&&

.SHORT TERM (TODAY THROUGH SUNDAY)...
ALMOST A MID TO LATE SPRING LOOK TO THE UPPER PATTERN ACROSS THE NE
US DURING THE NEXT 4-5 DAYS WITH 500 PA HEIGHTS IN THE -3 TO -4
STANDARD DEVIATION RANGE FROM PENN SOUTH THROUGH FRIDAY.

FOR TODAY...A FAIRLY WIDESPREAD AREA OF SHOWERS ASSOCIATED WITH A
SECONDARY SFC COLD FRONT AND UPPER SHORT WAVE WILL AFFECT CENTRAL
AND NORTHERN MTNS THIS MORNING...BEFORE DIURNAL/CONVECTIVE EFFECTS
TAKE OVER AFTER 16Z. PERHAPS THE MOST NOTICEABLE ELEMENT TODAY WILL
BE THE GUSTY WEST TO NORTHWEST WIND AVERAGING 15 TO 20 MPH IN MANY
PLACES (W/GUSTS IN THE 25 TO 30 MPH RANGE ACROSS THE HIGHER
TERRAIN). QUITE COOL AIR ALOFT FOR THIS TIME OF YEAR
(+2-3 DEG C) WILL LEAD TO MAINLY AFTERNOON AND EARLY EVENING
ISOLATED TO SCATTERED SHOWERS TODAY THROUGH SUNDAY...WITH MORE
NUMEROUS SHOWERS ACROSS THE NORTH TODAY AND FRIDAY.

ANOTHER STRONG SHORTWAVE WILL DIG SE FROM THE UPPER MIDWEST LATE
LATE FRIDAY...REFORMING THE ANOMALOUS TROUGH A BIT FURTHER SOUTH AND
WEST OVER THE UPCOMING WEEKEND. MEDIUM RANGE MODELS EVEN HINT AT
WEAK COASTAL LOW DEVELOPMENT SUNDAY INTO MONDAY.

MAX TEMPS EACH DAY WILL AVERAGE 8-10 DEG F BELOW NORMAL ACROSS THE
CENTRAL AND NORTH...AND 5-8 DEG F BELOW NORMAL ACROSS MOST OF THE
SOUTH AND LOWER SUSQ VALLEY WHERE MORE SUNSHINE WILL OCCUR EACH
DAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...
(SUNDAY NIGHT THROUGH WEDNESDAY NIGHT)
NE CONUS TO REMAIN UNDER INFLUENCE OF UPPER LEVEL TROUGH THROUGH
LATE WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL RESULT IN COOLER
THAN AVERAGE TEMPS...ESPECIALLY FOR DAYTIME HIGHS. MODELS SHOWING
SFC DEVELOPMENT ALONG THE COAST SUN NIGHT INTO MON...WITH ECMWF
REALLY BOMBING THE LOW OFF THE MID ATLANTIC COAST MON. GFS NOT AS
STRONG...BUT NONETHELESS STILL DEPICTING A SLOW MOVING COASTAL
STORM. THERE WILL LIKELY BE A SHARP GRADIENT TO PRECIP...BUT WAY TOO
EARLY TO PINPOINT THAT. FOR NOW...LOW CHANCE POPS LOOK GOOD
CONSIDERING UNCERTAINTY...EVEN ACROSS WESTERN AREAS WHERE UPPER
LEVEL DISTURBANCES DROPPING DOWN INTO THE BASE OF THE UPPER TROUGH.
LINGERED CHANCE POPS THRU TUE WITH UPPER TROUGH STILL OVERHEAD. NO
OTHER CHANGES AFTER TUESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION/LONG TERM...JPV
SHORT TERM...LAMBERT
Hazardous weather outlook, Jul 15, 5:05 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 AM EDT THU JUL 15 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161004-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
605 AM EDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

...A FLOOD WARNING IS IN EFFECT FOR LANCASTER COUNTY UNTIL 900 AM EDT
TODAY...

LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED CONTINUED FLOODING
ALONG SOME STREAMS AND CREEKS ACROSS MAINLY CENTRAL AND NORTHERN
PARTS OF LANCASTER COUNTY. ISOLATED ROADS CLOSURES WERE STILL NOTED.

ALTHOUGH THE RAIN HAS ENDED...RUNOFF FROM THUNDERSTORMS ON WEDNESDAY
WILL CONTINUE TO CAUSE FLOODING THROUGH THE MID MORNING HOURS. STREAM
GAUGES NEAR EPHRATA AND BROWNSTOWN WERE INDICATING NEAR TO SLIGHTLY
OVER BANKFULL CONDITIONS EARLY THIS MORNING. EXPECT FLOOD WATERS TO
SLOWLY RECEDE LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
July 15, 5:45 AM EST to 11:15 AM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413544.